Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On partial spherical means formulas and radiation boundary conditions for the 3+1 wave equation

Author: Stephen R. Lau
Journal: Quart. Appl. Math. 68 (2010), 179-212
MSC (2000): Primary 35L05, 78A40
DOI: https://doi.org/10.1090/S0033-569X-10-01160-0
Published electronically: February 17, 2010
MathSciNet review: 2662998
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive various partial spherical means formulas for the 3+1 wave equation. Such formulas, considered earlier by both Weston and Teng, involve only partial integration over a solid angle in addition to history-dependent boundary terms, and are appropriate for faces, edges, and corners of ``computational domains''. For example, a hemispherical means formula corresponds to a face (plane boundary). Exploiting the theory of wave front sets for linear operators developed by Hörmander, Warchall has proved theorems which suggest the existence of ``one-sided update formulas'' for wave equations. We attempt to realize such an update formula via an explicit construction based on our hemispherical means formula. We focus on face points and plane boundaries, but also introduce one-fourth and one-eighth spherical means formulas with most of our arguments going through for a point located on either a domain edge or a corner. Throughout our analysis we encounter a number of, we believe, heretofore unknown identities for classical solutions to the wave equation.

References [Enhancements On Off] (What's this?)

  • 1. T. Hagstrom and T. Warburton, A new auxiliary variable formulation of high-order local radiation boundary conditions: Corner compatibility conditions and extensions to first-order systems, Wave Motion 39 (2004) 327-338. MR 2058660 (2005a:35009)
  • 2. T. Hagstrom, T. Warburton, and D. Givoli, Radiation boundary conditions for time-dependent waves based on complete plane wave expansions, to appear in J. Comput. Appl. Math.
  • 3. B. Alpert, L. Greengard, and T. Hagstrom, Rapid evaluation of nonreflecting boundary kernels for time-domain wave propagation, SIAM J. Numer. Anal. 37 (2000) 1138-1164. MR 1756419 (2002c:65037)
  • 4. B. Alpert, L. Greengard, and T. Hagstrom, Nonreflecting boundary conditions for the time-dependent wave equation, J. Comput. Phys. 180 (2002) 270-296. MR 1913093 (2003e:65140)
  • 5. S. Jiang, Fast Evaluation of Nonreflecting Boundary Conditions for the Schrödinger Equation, New York University, Ph.D. Dissertation, 2001.
  • 6. S. R. Lau, Rapid evaluation of radiation boundary kernels for time-domain wave propagation on black holes: Implementation and numerical tests, Classical Quantum Gravity 21 (2004) 4147-4192. MR 2100436 (2005k:83085)
  • 7. S. R. Lau, Rapid evaluation of radiation boundary kernels for time-domain wave propagation on blackholes: Theory and numerical methods, J. Comput. Phys. 199 (2004) 376-422. MR 2081009 (2005f:83003)
  • 8. S. R. Lau, Analytic structure of radiation boundary kernels for blackhole perturbations, J. Math. Phys. 46 (2005) 102503, 21 pp. MR 2178591 (2006e:83099)
  • 9. L. Hörmander, Uniqueness theorems and wave front sets for linear differential equations with analytic coefficients, Commun. Pure Appl. Math. 24 (1971) 671-704. MR 0294849 (45:3917)
  • 10. L. Hörmander, The Analysis of Linear Partial Differential Operators. I, Springer-Verlag, Berlin, 1990. MR 1065993 (91m:35001a)
  • 11. H. A. Warchall, Wave Propagation at Computational Boundaries, Commun. in Partial Differential Equations 16 (1991) 31-41. MR 1096832 (92a:65251)
  • 12. Z.-H. Teng, Exact boundary condition for time-dependent wave equation based on boundary integral, J. Comput. Phys. 190 (2003) 398-418. MR 2013024 (2004j:65127)
  • 13. V. H. Weston, Factorization of the wave equation in higher dimensions, J. Math. Phys. 28 (1988) 1061-1068. MR 887024 (88c:35088)
  • 14. T. Hagstrom and S. Lau, Radiation Boundary Conditions for Maxwell's Equations: A Review of Accurate Time-domain Formulations, J. Comput. Math. 25 (2007) 305-336. MR 2320236 (2008b:35289)
  • 15. J. Hadamard, Lectures on Cauchy's Problem in Linear Partial Differential Equations, Dover, New York, 1953. MR 0051411 (14:474f)
  • 16. R. Courant and D. Hilbert, Methoden der mathematischen Physik II, Springer-Verlag, Berlin, 1937. MR 0344038 (49:8778)
  • 17. B. B. Baker and E. T. Copson, The Mathematical Theory of Huygen's Principle, second edition, Oxford University Press, Oxford, 1953.
  • 18. M. E. Taylor, Partial Differential Equations: Basic Theory, Springer-Verlag, New York, 1996. MR 1395147 (98b:35002a)
  • 19. C. W. Misner, K. S. Thorne, and J. A. Wheeler, Gravitation, Freeman, New York, 1973. MR 0418833 (54:6869)
  • 20. J. Côté, M. J. Gander, L. Laayouni, and S. Loisel, Comparison of the Dirichlet-Neumann and Optimal Schwarz Method on the Sphere, Domain Decomposition Methods in Science and Engineering, Lecture Notes in Computational Science and Engineering 40, Springer-Verlag (2004) 235-242. MR 2235747
  • 21. C. C. Lim and D. Zhi, Variational analysis of energy-enstrophy theories on the sphere, Discrete and Continuous Dynamical Systems, Supplemental Volume (2005) 611-620. MR 2192720 (2006j:76063)
  • 22. J. Rauch, Partial Differential Equations, first edition, Springer-Verlag, New York, 1991. MR 1223093 (94e:35002)
  • 23. H. J. H. Clercx and P. P. J. M. Schram, An alternative expression for the addition theorems of spherical wave solutions of the Helmholtz equation, J. Math. Phys. 34 (1993) 5292-5302. MR 1243141 (94m:35041)
  • 24. W. L. Burke, Gravitational radiation damping of slowly moving systems calculated using matched asymptotic expansions, J. Math. Phys. 12 (1971) 401-418.
  • 25. G. N. Watson, A Treatise on the Theory of Bessel Functions, second edition, Cambridge University Press, Cambridge, 1944. MR 0010746 (6:64a)
  • 26. P. K. Chattopadhyay, Mathematical Physics (New Age International, Ltd., New Delhi, 1990).
  • 27. K. S. Thorne, Multipole moments of gravitational radiation, Rev. Mod. Phys. 52 (1980) 299-339. MR 569166 (81e:83024)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35L05, 78A40

Retrieve articles in all journals with MSC (2000): 35L05, 78A40

Additional Information

Stephen R. Lau
Affiliation: Division of Applied Mathematics, Brown University, Providence, Rhode Island 02912, and Department of Mathematics and Statistics, University of New Mexico, Albuquerque, New Mexico 87131
Email: lau@dam.brown.edu

DOI: https://doi.org/10.1090/S0033-569X-10-01160-0
Received by editor(s): January 4, 2008
Published electronically: February 17, 2010
Additional Notes: Supported through grants ARO DAAD19-03-1-0146 (to UNM) and DMS 0554377 and DARPA/AFOSR FA9550-05-1-0108 (both to Brown University)
Article copyright: © Copyright 2010 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society